MAUDE Adverse Event Report: ILLUMINOSS MEDICAL, INC PHOTODYNAMIC BONE STABILIZATION SYSTEM; IN VIVO INTRAMEDULLARY FIXATION ROD

ILLUMINOSS MEDICAL, INC PHOTODYNAMIC BONE STABILIZATION SYSTEM; IN VIVO INTRAMEDULLARY FIXATION ROD
Catalog Number USSL-2213260
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 05/27/2023
Type of Reportable Event Serious Injury
Event or Problem Description
A serious adverse event of inadequate fixation and device explant was entered into the illuminoss clinical registry on (b)(6) 2024 with an event date of (b)(6) 2023.The user reported loss of or inadequate fixation in bone, not illuminoss device related.The devices were explanted and the adverse event was resolved on (b)(6) 2023.
 
Additional Manufacturer Narrative
At the time of this initial mdr report, the investigation into the cause of the event is complete.·information provided by the user: information about this complaint including the baseline injury information, the index procedure, follow up appointments, as well as x-rays from the adverse event were provided by the user.This 81 year old female patient was treated for a traumatic distal fracture of the left femur after a fall.The user treated her with an illuminoss implant, and plate with screws on (b)(6) 2023.The adverse event onset date was (b)(6) 2023, when loss of fixation was documented.It was resolved on (b)(6) 2023 with a revision surgery, in which the illuminoss implant and other fixation devices were explanted, reported as hardware removal; revision of periprosthetic distal femur fracture to distal femur replacement.The user noted in the that the adverse event is not illuminoss device related.·review of manufacturing records: the firm reviewed the manufacturing records for this device, and found that it was in specification at the time of manufacture and release.·returned product evaluation: no evaluation of the device was possible as it was discarded by the user upon device explanation revision surgery.· medical oversight review: an internal medical oversight review was performed of the information about the case, medical records, and x-rays, to supplement the complaint investigation.Illuminoss clinical and medical affairs met with independent medical oversight and made the following observations: · on the index procedure x-rays, although the plate placement looks good, a gap is present at the fracture site between the piece of bone and femur, resulting in an inadequate fixation.· on a followup visit x-ray, it is observable that there has been some motion that has taken place due to the callous formation and the distal screw has started to back out.The motion at the fracture site was likely due to the fact that the fracture had not been fully reduced, evident by the gap at the fracture site.· in the followup x-rays, the illuminoss implant does not look compromised, however the distal screw may not be fully embedded in the illuminoss implant, which could have contributed to the motion in the distal femur.· overall this was a challenging case to achieve fixation, and inadequate initial reduction (gap remained between bones at the fracture site) led to a nonunion and a stabilization failure.· the loss of fixation was determined by internal medical oversight to not be a result of the illuminoss implant or its use (which is in alignment with the evaluation by the user).·ifu review: instructions for use 900356 rev w was reviewed and found that it captures the risk of loss of or inadequate fixation in bone due to insufficient initial fixation experienced in this complaint."risks: as with any im fixation system or rod the following can occur: loosening, bending, cracking, fracture, or mechanical failure of the components or loss of or inadequate fixation in bone attributable to delayed union, nonunion, insufficient quantity or quality of bone, markedly unstable comminuted fractures, or insufficient initial fixation." the ifu also states that the illuminoss system may be used in the femur and tibia to provide supplemental fixation to an anatomically appropriate fda-cleared fracture fixation system.In this case, the illuminoss was providing supplemental fixation to the plate and screws used.Conclusion: the adverse event of loss of fixation in the bone was due to insufficient initial fixation (poor fracture reduction with a gap at the fracture site) which allowed motion at the fracture site and caused a persistent nonunion.The medical oversight review and the user information provided both note that this adverse event was not attributable to the illuminoss device, and there was no observed or alleged damage to the illuminoss device.Further, when the illuminoss is used in the femur, it is used as a supplemental fixation to an fda-cleared fracture fixation system, in this case the plate and screws.

Brand Name
PHOTODYNAMIC BONE STABILIZATION SYSTEM
Common Device Name
IN VIVO INTRAMEDULLARY FIXATION ROD
Manufacturer (Section D)
ILLUMINOSS MEDICAL, INC
993 waterman ave
east providence RI 02914
Manufacturer (Section G)
ILLUMINOSS MEDICAL, INC
993 waterman ave
east providence RI 02914
Manufacturer Contact
robert rabiner
993 waterman ave
east providence, RI 02914
4017140008
MDR Report Key18770077
Report Number3006845464-2024-00001
Device Sequence Number7739503
Product Code QAD
UDI-Device IdentifierM986USSL22132600
UDI-PublicM986USSL22132600
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K181228
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 02/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2024
Device Catalogue NumberUSSL-2213260
Device Lot Number390674
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/26/2024
Initial Report FDA Received Date02/23/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/22/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age81 YR
Patient SexFemale
Patient Weight75 KG
Patient EthnicityNon Hispanic
Patient RaceAmerican Indian Or Alaskan Native